Remaining politically neutral during General Election 2024


Under guidance from the Electoral Commission and Charity Commission, it's important that Scope remains politically neutral during General Elections.

While we understand that this period will see many passionate discussions, please make sure that your comments remain respectful of other people's opinions and keep to our online community house rules.

Effects of cancer meds driving me to distraction.

Options
JanetMor
JanetMor Community member Posts: 74 Courageous
edited February 2022 in Mental health and wellbeing
My mental health is going downhill due to the effects of cancer medication. It has affected my mobility and now its driving me crazy because my hair has thinned and is dropping out all the time. Every time a hair falls out it itches until I can comb it out, this happens all the time and I spend all day doing it. I have spoken to a doctor but she wasn't very helpful, she suggested I massage with coconut oil which makes my hair more greasy than it already is. She would not have it that the cancer meds are causing it when I know it does because I have investigated online about it. She says its my age, I am 70. I have asked to be referred to the orthotics department as I have spoken with them, they said they could supply me with a wig but the doctor refused to do this. I just want to get rid of all my hair to stop the irritation. Where should I go from here, I got so upset last night after holding it in for so long and I am in tears now as I write.
«1

Comments

  • janer1967
    janer1967 Community member Posts: 21,964 Disability Gamechanger
    Options
    Hi and welcome to the community 

    Sorry to hear about how you are feeling 

    Just a thought which you might not want but have you considered shaving your hair off and wearing hats or head scarf a bit drastic I know.  You can also purchase a wig 

    As above mcmillan maybe a good source or Marie curie charity

    I thought orthotics was about footwear to support orthopedic problems not wigs but I may be wrong 
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thank you Teddybear, I haven't tried them but I will do.
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thanks Janer, it was definitely orthotics I spoke to at the hospital and they said I needed a doctors referral. I have been thinking about buying a wig and shaving all my hair off, my husband says this will make me itch more, I don't think anything could make me itch more. I am now waiting to be called back by McMillan, I will also try Marie Curie. Thank you
  • Libby_Alumni
    Libby_Alumni Scope alumni Posts: 1,251 Pioneering
    Options
    Hey @JanetMor

    I'm so sorry to hear about your current situation - I can imagine things have been really challenging at the moment. It's not helpful that your doctor wasn't supportive for you; would it be worthwhile potentially changing GPs, if your current GP isn't providing the right support? It's really important that you are well looked after (physically and mentally) and feel comfortable with your GP, so this could be an option? 

    With regards to your hair, only you know the right thing to do, and what you're comfortable with. From a personal perspective, my mum had cancer and she shaved off all her hair (my dad shaved his too to make her feel further supported :)) and she found it a lot easier to manage. I realise everyone has different thoughts around this though, so it's important to be self compassionate and understand what your needs/wants are. 

    I also think this resource from Macmillian Cancer Support about hair loss will be really helpful for you. I hope you can takeaway some information from it :)

    If you have any other questions, then please let us know, as we are here to help and support you.

    Libby
    Online Community Information Coordinator
    Scope

    Concerned about another member's safety or wellbeing? Flag your concerns with us.

    Did we do a good job at answering your queries or concerns? If so, complete our feedback form now. 
  • janer1967
    janer1967 Community member Posts: 21,964 Disability Gamechanger
    Options
    I haven't had cancer so don't expect you will be the same but I have had all my hair shaved off twice for charity and didn't experience itching but of course I wasn't on any medication 
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thank you mikehughes, I will look into that.
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thats good news janer
  • Sandy_123
    Sandy_123 Scope Member Posts: 52,714 Disability Gamechanger
    Options
    Hi @JanetMor I hope you get some solutions from the advice above. 
  • L_Volunteer
    L_Volunteer Community Volunteer Adviser, Scope Member Posts: 7,983 Disability Gamechanger
    Options
    Hi @JanetMor

    Thanks for reaching out to us. I always appreciate how much courage it must take to reach out.

    I am really sorry to hear you having a tough time with the effects of cancer meds. In addition to the wonderful support already provided, I am just wondering if you have a cancer nurse? or a mediator?

    Both of these professionals might be able to support you more than the GP has! Thinking of you, sending you hugs, and always listening to you if nothing else  <3
    Community Volunteer Adviser with professional knowledge of education, special educational needs and disabilities and EHCP's. Pronouns: She/her. 

    Please note: if I use the online community outside of its hours of administration, I am doing so in a personal capacity only.
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thank you L, I do not have a cancer nurse or a mediator.
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thank you Sandy
  • L_Volunteer
    L_Volunteer Community Volunteer Adviser, Scope Member Posts: 7,983 Disability Gamechanger
    edited February 2022
    Options
    Hey @JanetMor

    Thanks for your response. I am sorry to hear you don't have that support. In that case, cancer-specific resources, such as Macmillan could be your best go-to.

    I believe the contact details have already been provided by @Teddybear12 and @Libby_Scope. However, if we can do anything else to support you please just let us know.

    You deserve to feel supported and heard. I am really sorry again that you are experiencing this!  <3
    Community Volunteer Adviser with professional knowledge of education, special educational needs and disabilities and EHCP's. Pronouns: She/her. 

    Please note: if I use the online community outside of its hours of administration, I am doing so in a personal capacity only.
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Further to my initial post, I have taken the plunge and shaved my head and bought a wig as shown in my profile pic. It has taken a bit of getting used to but I am getting there
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thanks Teddy Bear, it was far more preferable than itching all day long and having to remove all the loose hairs as they dropped out.
  • janer1967
    janer1967 Community member Posts: 21,964 Disability Gamechanger
    Options
    Loving the wig you look amazing 
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thank you Janer x
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thank you Klara. I have got used to wearing a wig now , it doesn't bother me now. I think the hair loss was caused by a low vitamin B level, I am about to have injections for this. I have bigger fish to fry now, I have just been diagnosed with Parkinsons
  • janer1967
    janer1967 Community member Posts: 21,964 Disability Gamechanger
    Options
    Sorry about your diagnosis how are you feeling about it we are all here to support you whenever you need friendly support 
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Hello Teddybear, thanks for the offer. I know i have had it for a couple of years but taken a long time to see a neurologist and a GP before that. No point in stressing about it, these things happen and I just have to take it in my stride. They have given me patches to use, Dopamine Agonists and will start B12 jabs on Monday. Its a good thing I am a strong person.
  • JanetMor
    JanetMor Community member Posts: 74 Courageous
    Options
    Thanks Janer, it really wasn't a surprise. I've been spilling drinks and food over me for a long time but this summer it just got worse. I have decided to just go with the flow as there is not much else I can do.
Complete our feedback form and tell us how we can make the community better.
If we become concerned about you or anyone else while using one of our services, we will act in line with our safeguarding policy and procedures. This may involve sharing this information with relevant authorities to ensure we comply with our policies and legal obligations.

Find out how to let us know if you're concerned about another member's safety.